Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 164, NWS Topeka, KS

October 31, 2000Marshall County, Pottawatomie County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Oct 31, 2000, 2:39 PM CST for Marshall County, Pottawatomie County, Kansas. It was in force for 36 min. 4 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 31, 2000, 2:39 PM CST (20:39 UTC)
Expired
Oct 31, 2000, 3:15 PM CST
In force
36 min
Issued by
NWS Topeka, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Marshall County, KS, Pottawatomie County, KS

The radar

The Topeka radar (KTWX), 76 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 31, 2:47 PM CSTThunderstorm Wind 52 EBlue Rapids, KS
Oct 31, 2:47 PM CSTHail 0.88Blue Rapids, KS
Oct 31, 2:58 PM CSTHail 0.75Olsburg, KS
Oct 31, 3:00 PM CSTHail 0.75Frankfort, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.7 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2000-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 730 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2000-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
730 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
672 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 312039
SVRTOP
KSC117-149-312115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
239 PM CST TUE OCT 31 2000

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MARSHALL COUNTY IN NORTHEAST KANSAS
  NORTHWESTERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS

* UNTIL 315 PM CST

* AT 234 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES WEST OF OLSBURG...OR ABOUT 18 MILES
  NORTH OF MANHATTAN...MOVING NORTH AT 30 MPH.

* SOME LOCATIONS AFFECTED...
  BLUE RAPIDS
  FRANKFORT
  BLAINE

SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A
BASEMENT.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3978 9642 3977 9643 3977 9676 3956 9676
          3956 9659 3953 9658 3951 9664 3942 9671
          3942 9650 3961 9640 3976 9638 3978 9636

$$

58

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 31, 2:35 PM CST, 4 minutes earlier.

Area forecast discussion, Oct 31, 2:35 PM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
235 PM CST TUE OCT 31 2000

...MAIN FORECAST PROBLEM IS TIMING AND DURATION OF PCPN...

NO TREATS IN THIS COMPLEX FORECAST AS ALL MODELS FAIRLY CONSISTENT IN
EJECTING DEEP VIGOROUS UPR LOW FROM 4 CORNERS REGN NEWD INTO NRN PLNS
THRU FCST PD. LATEST SATL IMAGES SHOW MODL POSTN LOOKG ON TARGET. GOOD
VORT LOBE EXTENDING SWD FROM SYSTEM WILL ROTATE RPDLY EWD TNGT AND
EARLY WED. ABUNDANT LO LEVEL MOISTR ALREADY IN PLACE AS EVIDENCE BY DEW
PTS WELL INTO THE 60S. AMS VERY UNSTBLE PER LATEST RAOBS WITH POTNL FOR
SVR WX, MAINLY OVER NCENTRL PTN OF CWA. WILL GO HIGH POPS TONIGHT MOST
ZONES IN CWA DUE TO ONGOING PCPN.

BEST UVV AND DYNAMICS OVER ALL OF CWA LATE TONIGHT ALTHOUGH SCT
SHWRS/TSTMS ALREADY DEVLOPG. CHALLENGE IS HOW SOON TO END PCPN ON WED.
BELIEVE DRY SLOT WILL FOLLOW FRNT CLOSELY INTO CENTRL KS, WITH THIS
SHUTTING OFF PCPN BY MID TO LATE MORNG. HOWEVER, FNT MAY SLOW OVER
ERN SECTNS ALLOWG PCPN TO LINGER INTO AFTERNOON HRS. IN FACT, HEAVIEST
PCPN MAY NOT GET TO FAR ERN ZONES UNTIL WELL AFTER MIDN.

SFC GRADIENT WILL CONTINUE TIGHT INTO WEDNESDAY, THUS WILL MENTION
WINDY OR BREE[ZY CONDITIONS IN FCST. TEMPS A BIG CHALLENGE THRU PD DUE
TO PCPN, WIND AND ADVECTION BUT FWC NUMBERS LOOK BEST AND WILL STICK
CLOSE TO THEM.

.TOP...NONE.

MA

In the hours before

Special weather statement, Oct 31, 11:52 AM CST, 2 hours 47 minutes before
KSZ008>010-020>022-034>036-312300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE  TOPEKA KS
1152 AM CST TUE OCT 31 2000

STORM SPOTTER ACTIVATION WILL BE POSSIBLE ACROSS PARTS OF NORTHCENTRAL
KANSAS LATE THIS AFTERNOON AND EVENING.

SEVERE STORMS ARE EXPECTED TO DEVELOP OVER WESTERN AND CENTRAL KANSAS
AFTER ABOUT 3 PM, AND MOVE QUICKLY NORTHEAST INTO NORTHCENTRAL KANSAS.
THE MAIN THREAT WITH THESE SEVERE STORMS WILL BE DAMAGING STRAIGHT-LINE
WINDS AND LARGE HAIL.

A STRONG UPPER LEVEL STORM SYSTEM OVER THE CENTRAL ROCKIES WILL MOVE
EAST THIS AFTERNOON AND TONIGHT. THE STORM SYSTEM WILL INTERACT WITH
VERY HUMID AND UNSTABLE AIR OVER THE CENTRAL PLAINS TO PRODUCE
WIDESPREAD, AND POSSIBLY SEVERE, THUNDERSTORMS.

MA

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 31, 2:29 PM CSTSevere Thunderstorm WarningTOPRepublic31 min
Oct 31, 3:15 PM CSTSevere Thunderstorm WarningTOPMarshall30 min
Oct 31, 3:43 PM CSTSevere Thunderstorm WarningTOPMarshall32 min
Oct 31, 4:12 PM CSTSevere Thunderstorm WarningTOPNemaha33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.